Renormalization theory for eddy diffusivity in turbulent transport

Marco Avellaneda, Andrew J. Majda

Research output: Contribution to journalArticlepeer-review


We examine the derivation of eddy-diffusivity equations for transport of passive scalars in a turbulent velocity field. Our main contention is that, in the long-time-large-distance limit, the eddy-diffusivity equations can take very different forms according to the statistical properties of the subgrid velocity, and that these equations depend very sensitively on the interplay between spatial and temporal velocity fluctuations. Such crossovers can be represented in a phase diagram involving two relevant statistical parameters. Strikingly, the Kolmogorov-Obukhov statistical theory is shown to lie on a phase-transition boundary.

Original languageEnglish (US)
Pages (from-to)3028-3031
Number of pages4
JournalPhysical Review Letters
Issue number20
StatePublished - 1992

ASJC Scopus subject areas

  • General Physics and Astronomy


Dive into the research topics of 'Renormalization theory for eddy diffusivity in turbulent transport'. Together they form a unique fingerprint.

Cite this